Clarithromycin Might Increase All-Cause Mortality and Hospitalization for Acute Kidney Injury Compared to Azithromycin in Older Adults Receiving Calcium Channel Blocker
EBM Focus - Volume 8, Issue 48
Calcium-channel blockers are metabolized by the cytochrome P450 3A4 (CYP3A4) enzyme. The macrolide antibiotic clarithromycin is an inhibitor of CYP3A4, potentially leading to a drug-drug interaction when coprescribed with calcium channel blockers, whereas azithromycin is not. In an observational study with elderly patients, coprescription of calcium channel blockers with either clarithromycin or erythromycin (also a CYP3A4 inhibitor) was associated with increased risk of hospitalization for hypotension but azithromycin did not significantly increase risk (CMAJ 2011 Feb 22;183(3):303). Hospitalization for hypotension soon after coadministration of a CYP3A4 inhibitor and a calcium-channel blocker has also been described in several case reports. Nevertheless, clarithromycin is often prescribed to patients who are chronically on calcium-channel blockers, despite a warning that serious adverse reactions may occur (clarithromycin prescribing information). Now, a new study has assessed the risk of mortality or hospitalization for acute kidney injury or hypotension in a large cohort of older adults when either clarithromycin or azithromycin was given to patients who were already being treated with calcium channel blockers.
A total of 190,309 older adults (mean age 76 years) receiving a calcium-channel blocker plus newly prescribed clarithromycin or azithromycin were retrospectively assessed for 30 days from the date of antibiotic prescription. Approximately 40% of clarithromycin prescriptions and 38% of azithromycin prescriptions were for treatment of respiratory infections. Calcium channel blockers evaluated in the study included amlodipine (53% of patients), diltiazem (22% of patients), nifedipine (17% of patients), verapamil (4% of patients), and felodipine (4% of patients). The study excluded patients who had been discharged from the hospital in the previous 2 days, those who had been prescribed potent CYP3A4 inhibitors (such as protease inhibitors or antifungals) in the previous 30 days, and those with a history of end-stage renal disease requiring chronic dialysis. Clinical outcomes for risk of acute kidney injury and hypotension were assessed by reviewing hospital-based diagnosis codes.
Clarithromycin was associated with an increased risk of all-cause mortality compared to azithromycin (1.02% vs. 0.59%, p < 0.05), with a number needed to harm (NNH) of 232. Clarithromycin was also associated with an increased risk of hospitalization for acute kidney injury (0.44% vs. 0.22%, p < 0.05, NNH 454), and hospitalization for hypotension (0.12% vs. 0.07%, p < 0.05, NNH 2,000). The risk of acute kidney injury was significantly greater in patients receiving nifedipine (NNH 160) compared to those receiving amlodipine (NNH 663).
It is worth noting that azithromycin is not without its own concerns. In March of 2013, the FDA issued a warning that azithromycin can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm. Patients at particular risk for developing this condition include those with known risk factors such as existing QT interval prolongation, hypophosphatemia or hypomagnesemia, bradycardia, or use of antiarrhythmic drugs (FDA MedWatch).
For more information, see the Clarithromycin topic in DynaMed.